Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 59, NWS Louisville, KY

September 9, 2018Jessamine County, Kentucky

NWS Louisville, KY issued this flash flood warning at Sep 9, 2018, 1:15 PM EDT for Jessamine County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2018, 1:15 PM EDT (17:15 UTC)
Expired
Sep 9, 2018, 4:15 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Jessamine County, KY

The radar

The Jackson,KY radar (KJKL), 112 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 3:41 PM EDTFLASH FLOOD3 W Spears, KYFLOWING WATER OVER BETHANY RD IN THE LOGANA AREA.
Sep 9, 3:41 PM EDTFLASH FLOOD4 Nw Spears, KYMACKEY PIKE NEAR HICKMAN CREEK HAS A COUPLE FEET OF WATER FLOWING ACROSS IT IN PLACES. THE ROAD IS CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 146 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 367 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WGUS53 KLMK 091715
FFWLMK
KYC113-092015-
/O.NEW.KLMK.FF.W.0059.180909T1715Z-180909T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
115 PM EDT SUN SEP 9 2018

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Central Jessamine County in central Kentucky...

* Until 415 PM EDT.

* At 114 PM EDT, Doppler radar indicated heavy rain training across 
  the central and southern Jessamine county. Excessive runoff from 
  heavy rainfall will cause flooding of small creeks and streams, 
  country roads, farmland, and other low lying spots.

* Some locations that will experience flooding include...
  Nicholasville, Spears, Pink, Pollard, Logana, Union Mills, Little
  Hickman, East Hickman and Mount Lebanon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3784 8445 3785 8448 3784 8449 3782 8447
      3775 8458 3780 8464 3779 8462 3779 8461
      3780 8461 3781 8466 3783 8468 3783 8469
      3794 8448 3787 8443 3785 8444

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 1:15 PM EDT, 0 minutes earlier.

Area forecast discussion, Sep 9, 1:15 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
115 PM EDT Sun Sep 9 2018

...Updated Aviation Discussion...

.Forecast Update...
Issued at 1101 AM EDT Sun Sep 9 2018

After coordinating with IND and ILN, have decided to drop the Flash
Flood Watch from southern Indiana and parts of extreme north central
Kentucky. Only light rains are expected in those areas today. Will
hold on to the watch in the Blue Grass where higher rainfall rates
have been experienced this morning and will continue into this
afternoon.

At 11am EDT low pressure was centered near Lawrenceburg with a cold
front dropping southwest to around Scottsville. Scattered
thunderstorm development will be possible ahead of these features
this afternoon, though widespread clouds and rain will keep
instability in check.

Dropped afternoon high temps a few degrees in the north in region of
heavy cloudcover, patchy light rain, and northeast breezes. At 11am
some reporting sites in southern Indiana were still in the upper 50s.

&&

.Short Term...(Today and tonight)
Issued at 400 AM EDT Sun Sep 9 2018

At this hour, we have a broad low pressure area over Central
Kentucky with water vapor imagery showing a continued plume of moist
air coming up out of the southwest. The surface feature is not
moving much, as are the warm front extending east from near
Shepherdsville to Lexington. The surface low should start
accelerating eastward today as an upper trough sharpens and moves
across the Midwest. The surface low may start deepening a little as
this occurs, perhaps causing more watch to thunderstorms in our east
for possible short-lived spinups, similar to yesterday over Western
Kentucky.

Given yesterday's rainfall over the northern half of the region, any
further heavier rain showers associated with this surface low will
have a chance for flash flooding to occur again. Though overall QPF
amounts will be lower today, this package calls for 1-2 inches in
our Bluegrass counties and less to the west and south, will maintain
the Flood Watch as is. Could probably trim off some of our northwest
counties as the morning continues.

Once the upper trough kicks the front east of the region, we should
dry out, though low clouds likely will persist tonight. Temperatures
today will have a broad range, likely not reaching the 70s in our
northern counties to near 80 around Lake Cumberland. Lows tonight,
under a general west to northwest wind will fall into the 50s for
some locations.

.Long Term...(Monday through Saturday)
Issued at 245 AM EDT Sun Sep 9 2018

Monday morning, the surface low that was Gordon is expected to be on
the northern state line of Ohio. Its trailing cold front with
associated rainfall will come as close as eastern Kentucky. A few
chances of showers will remain in the eastern parts of the Bluegrass
and south-central Kentucky in the CWA. This front will continue to
quickly move east ahead of an advancing surface high that will move
east from Missouri and Iowa. As this high takes hold over the CWA,
rain chances will continue to drop.

Wednesday, the weakly amplified upper trough lifts to the north into
the main flow. The NAM develops a surface low that creates northward
flow at the mid and lower levels bringing moisture and a chance of
rain to central Kentucky. The GFS downplays this with no surface low
and much lower moisture transport and rain chances.

Through the weekend, Florence moves into the picture. If Florence
continues on its current forecasted path, which leads it to the
Atlantic Coast, it's going to influence synoptic flow for the
eastern US. Models try to push broken precipitation into the CWA on
disturbances interacting with Florence. In the updated forecast,
things were kept mostly dry for areas to the north and west in the
CWA. Areas to the south and east were left with low (10-20%) chances
of precipitation on and off from Thursday through Sunday.

&&

.Aviation...(18Z TAF Issuance)
Issued at 115 PM EDT Sun Sep 9 2018

Low pressure over eastern Kentucky this afternoon will lift to Lake
Erie by tomorrow afternoon. High RH air trapped under a low level
inversion behind this low will plague the TAF sites through tonight
and into Monday morning with IFR/LIFR cigs. Ceilings should begin to
lift slightly Monday afternoon but remain sub-VFR.

Showers will cross the area this afternoon but tonight into tomorrow
morning those will be replaced with patchy light drizzle and BR,
resulting in MVFR vsby late tonight into early Monday morning.

With our position behind the aforementioned low, winds will come in
generally from the WNW around 4-7kt.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flash Flood Watch until 8 PM EDT this evening for KYZ032-033-
     035>037-040>043-048-049-057.

&&

Update...13
Short Term...RJS
Long Term...KDW
Aviation...13
Hazardous weather outlook, Sep 9, 10:51 AM EDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1051 AM EDT Sun Sep 9 2018

KYZ032-033-035>037-040>043-048-049-057-101500-
Trimble-Henry-Franklin-Scott-Harrison-Woodford-Fayette-Bourbon-
Nicholas-Jessamine-Clark-Madison-
Including the cities of Bedford, Milton, New Castle, Frankfort,
Georgetown, Cynthiana, Versailles, Lexington, Paris, Carlisle,
Nicholasville, Winchester, and Richmond
1051 AM EDT Sun Sep 9 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This hazardous weather outlook is for portions of central Kentucky.

.DAY ONE...Today and Tonight.

Numerous showers and a few thunderstorms are forecast today. Given
saturated grounds from Saturday's rains, any heavier showers have
some potential to cause flooding. Brief gusty winds will also be
possible with any storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report high rainfall amounts and any
flooding and higher wind gusts today.

KYZ039-046-047-054>056-064>067-073>078-081-082-101500-
Anderson-Washington-Mercer-Marion-Boyle-Garrard-Green-Taylor-Casey-
Lincoln-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Lawrenceburg, Springfield, Harrodsburg,
Lebanon, Danville, Lancaster, Greensburg, Campbellsville, Liberty,
Stanford, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia,
Jamestown, Burkesville, and Albany
1051 AM EDT Sun Sep 9 2018 /951 AM CDT Sun Sep 9 2018/

This hazardous weather outlook is for portions of central Kentucky.

.DAY ONE...Today and Tonight.

Widely scattered thunderstorms will be possible this afternoon. A
few could produce gusty winds and possibly even a brief tornado.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any instances of high winds and
wind damage this afternoon.

INZ076>079-083-084-089>092-KYZ023>031-034-038-045-053-061>063-
070>072-101500-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Shelby-Spencer-Nelson-Larue-Butler-Edmonson-Hart-Logan-Warren-
Simpson-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Shelbyville,
Taylorsville, Bardstown, Hodgenville, Morgantown, Brownsville,
Horse Cave, Russellville, Bowling Green, Franklin, and Providence
1051 AM EDT Sun Sep 9 2018 /951 AM CDT Sun Sep 9 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

13

In the hours before

Local storm report, Sep 9, 8:28 AM EDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
828 AM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      3 NW RUCKERVILLE        37.97N 84.13W
09/09/2018                   CLARK              KY   911 CALL CENTER

            STATE ROAD 89, IRVINE RD, UNDERWATER IN A 1
            TO 2 MILE SECTION SOUTHEAST OF WINCHESTER,
            KY.

&&
Local storm report, Sep 9, 10:49 AM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1049 AM EDT SUN SEP 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     FLOOD            3 NW RUCKERVILLE        37.97N 84.14W
09/09/2018                   CLARK              KY   BROADCAST MEDIA

            SOCIAL MEDIA VIDEO FROM BROADCAST MEDIA
            SHOWS LARGE AMOUNT OF FLOODING ALONG IRVINE
            ROAD SOUTHEAST OF WINCHESTER.

&&

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:12 PM EDTAreal Flood AdvisoryLMKJefferson, Oldham4 hr
Sep 8, 8:21 PM EDTFlash Flood WarningLMKJefferson, Oldham4 hr
Sep 8, 8:28 PM EDTSpecial Weather StatementLMKJefferson32 min
Sep 8, 8:44 PM EDTSevere Thunderstorm WarningLMKBullitt, Jefferson, Spencer31 min
Sep 8, 8:48 PM EDTSpecial Weather StatementLMKJefferson27 min
Sep 8, 8:50 PM EDTAreal Flood AdvisoryLMKBullitt115 min
Sep 8, 9:02 PM EDTSevere Thunderstorm WarningLMKJefferson, Shelby, Spencer28 min
Sep 8, 9:08 PM EDTFlash Flood WarningLMKOldham, Shelby, Spencer4 hr
Sep 8, 9:31 PM EDTSpecial Weather StatementLMKAnderson, Shelby29 min
Sep 8, 9:45 PM EDTAreal Flood AdvisoryLMKAnderson, Franklin, Shelby, Spencer, Woodford3 hr
Sep 8, 9:52 PM EDTAreal Flood AdvisoryLMKHenry, Shelby, Trimble3 hr
Sep 8, 10:05 PM EDTSpecial Weather StatementLMKAnderson, Franklin, Scott, Woodford40 min
Sep 8, 10:21 PM EDTAreal Flood AdvisoryLMKAnderson, Bourbon, Clark, Fayette, Franklin, Harrison and 4 more4 hr
Sep 8, 10:36 PM EDTSpecial Weather StatementLMKFayette, Jessamine39 min
Sep 8, 11:07 PM EDTAreal Flood AdvisoryLMKBourbon, Clark, Harrison, Nicholas3 hr
Sep 9, 12:13 AM EDTAreal Flood WarningLMKBullitt, Jefferson3 hr
Sep 9, 7:17 AM EDTAreal Flood AdvisoryLMKClark, Fayette, Garrard, Jessamine, Madison, Mercer3 hr
Sep 9, 7:57 AM EDTFlash Flood WarningLMKClark2 hr
Sep 9, 8:33 AM EDTAreal Flood AdvisoryLMKAnderson, Bourbon, Fayette, Jessamine, Mercer, Washington and 1 more3 hr
Sep 9, 9:48 AM EDTAreal Flood AdvisoryLMKBoyle, Casey, Fayette, Garrard, Jessamine, Lincoln and 2 more3 hr
Sep 9, 9:53 AM EDTAreal Flood WarningLMKClark6 hr
Sep 9, 9:59 AM EDTAreal Flood AdvisoryLMKBourbon, Harrison, Nicholas3 hr
Sep 9, 11:30 AM EDTAreal Flood AdvisoryLMKAnderson, Bourbon, Fayette, Jessamine, Mercer, Washington and 1 more4 hr
Sep 9, 12:12 PM EDTRiver Flood WarningLMKBourbon47 hr
Sep 9, 12:49 PM EDTAreal Flood AdvisoryLMKBoyle, Fayette, Garrard, Jessamine, Madison, Mercer116 min
Sep 9, 1:11 PM EDTAreal Flood AdvisoryLMKAllen, Simpson, Warren3 hr
Sep 9, 2:54 PM EDTRiver Flood WarningLMKNicholas, Robertson4 days
Sep 9, 3:44 PM EDTFlash Flood WarningLMKJessamine5 hr
Sep 9, 3:46 PM EDTAreal Flood AdvisoryLMKAdair, Casey, Clinton, Cumberland, Lincoln, Metcalfe and 2 more3 hr
Sep 9, 4:14 PM EDTSpecial Weather StatementLMKClinton, Cumberland, Russell31 min

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.